Typical and atypical neuroleptics.
|Autores||Gershanik O, Gómez Arévalo G.|
|Journal||Gershanik O, Gómez Arévalo G.|
|Abstract||Neuroleptics having dopamine receptor-blocking properties are frequently responsible for the development of movement disorders. This has been known for many years as these adverse events were identified soon after the introduction of these drugs for the treatment of psychiatric disorders. Parkinsonism, acute dystonic reactions, akathisia, and tardive dyskinesias are the different clinical presentations of these disorders. Tardive dyskinesia is the most problematic among them as it may persist even after discontinuation of the offending drug, and become an irreversible phenomenon. The term «tardive dyskinesia » encompasses a variety of clinical phenomena including stereotypic behaviors, dystonia, myoclonus, and tics. Stereotypies and orobuccolingual dyskinesias are the most frequently observed tardive disorders, particularly in the elderly population exposed to neuroleptics, while dystonic phenomena are more prevalent in younger individuals. The development of these disorders is dependent on the potency of the drug, duration of exposure, and a number of predisposing factors, including age, gender, and presence of organic brain disease. The pathophysiology is rather complex and involves changes in the dopamine synapse both at the pre- and postsynaptic level, as well as plastic changes involving transcription factors and activation of different molecular cascades downstream of the dopamine receptor. The introduction of more novel pharmacological agents, like the so-called atypical neuroleptics, has significantly reduced the incidence of these disorders; however, the prescribing physician has to be aware that a lower risk is not synonymous with absence of risk.|